Pharmaceutical

Number of drug side effects reports skyrocketing in recent years

pills 435x290 Number of drug side effects reports skyrocketing in recent years The Food and Drug Administration (FDA) received a record number of adverse event reports about drug side effects and problematic medical devices for 2015, representing a fivefold increase since 2004, according to an analysis by the Milwaukee Journal Sentinel and MedPage Today.

In 2004, 206,000 drug or medical device adverse events were reported to the FDA. In 2015, that number jumped to 1.5 million. Reports ranged from mild effects such as gas and flatulence to serious injuries and death.

Most of the side effects reported involved drugs that treat diseases such as rheumatoid arthritis, psoriasis, multiple sclerosis, a type of cancer, and diabetes. Because the FDA adverse event reporting system is voluntary, it is likely that many side effects with drugs and medical devices go unreported, meaning that the actual number of adverse events is far higher than the database reveals.

The number of adverse events has been increasing in recent years. This provides useful information to consumers by enabling independent researchers and pharmaceutical companies to use the data to detect safety issues. However, experts say the database is not being used to its full potential and, if it were, it could help protect consumers from potentially dangerous drugs.

For example, in September 2015, the FDA cleared the Zecuity patch for the treatment of migraine headaches. FDA officials had been reluctant to approve the patch due to reports of skin lesions and burns. The company redesigned the patch and offered results of a small study during which no users reported burns or skin problems. The FDA’s approval required the company to report any adverse events within 15 days.

Nine months after the product was released, the company had received hundreds of reports of blisters, burns, scars and pain after using the patch. The FDA launched an investigation and shortly thereafter, Teva voluntarily recalled the product. Since the source of the problem was never identified, the product remains on the market.

Source: Montgomery Advertiser